Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS Wakefield, VA

June 4, 2002Fluvanna County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 4, 2002, 7:41 PM EDT for Fluvanna County, Virginia. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 7:41 PM EDT (23:41 UTC)
Expired
Jun 4, 2002, 8:25 PM EDT
In force
44 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Fluvanna County, VA

What was reported inside it

TimeReportWhereRemark
Jun 4, 8:20 PM EDTThunderstorm WindCentral Portion, VALarge trees down on house.
Jun 4, 8:25 PM EDTThunderstorm WindCentral Plains, VALarge trees down at Route 6 and 640.
Jun 4, 8:25 PM EDTHail 1Central Plains, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 042341
SVRAKQ
VAC065-050025-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
739 PM EDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLUVANNA COUNTY IN CENTRAL VIRGINIA

* UNTIL 825 PM EDT

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF NAHOR...MOVING SOUTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REACH
  NAHOR AND LAKE MONTICELLO AROUND 750 PM
  CUNNINGHAM AND TROY AROUND 755 PM
  WILDWOOD AND BYBEE AROUND 800 PM
  PALMYRA AND CENTRAL PLAINS AROUND 805 PM
  CARYSBROOK AND WILMINGTON AROUND 815 PM
  FORK UNION AROUND 820 PM

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

$$

22
&&
LAT...LON 3796 7860 3771 7829 3788 7810 3813 7843

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:12 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 4, 4:12 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
412 PM EDT TUE JUN 4 2002

RDG OF HI PRES FIRMLY ENTRENCHED ACRS FA...CNVTN FIRING INVOF MTNS
ON ON NW IN HIER INSTABILITY. GOING WITH HOTTER CONDS FOR WED...WITH
ONLY LO CHCS FOR CNVTN LT FAR WNW SXNS LT IN THE DAY. TEMPS INTO THE
90S MOST PLCS. SFC CDFNT MVS INTO RGN DURG THU...THEN SETTLES S OF
FA FRI MORNING. BEST CHC FOR WDSPRD RA IN NRLY 3 WKS...BUT WONT GO
WITH POPS ANY HIER THAN 30/40% FOR NOW GIVEN LACK OF SGFNT RA
RECENTLY...AND CNVTV AREAS HV BEEN KNOW TO SPLIT WHEN MVG THRU RGN
IN THESE SITUS. EVEN IF RA OCCURS...WONT PUT MUCH OF DENT IN ONGOING
DROUGHT HERE. SFC HI PRES GRDLY BUILDS INTO RGN THEN JUST OFFSHR
THRUT WKND/ERY NEXT WK. AXIS OF MSTR SETS UP TO OUR SW AND W SAT
THRU TUE...HWVR WITH RDG RETURNING ALOFT...SHUD CAP MOST IF NOT ALL
CNVTN FM WKND INTO ERY NEXT WK.

FCSTID = 25
SBY   68  92  69  84 /   0  20  20  40
OXB   68  86  69  83 /   0  20  20  40
ECG   70  93  72  88 /   0  20  20  30
ORF   70  93  73  88 /   0  20  20  30
PHF   70  93  71  86 /   0  20  20  40
AKQ   70  94  71  87 /   0  20  20  40
RIC   69  94  71  86 /   0  20  20  40
FVX   69  94  71  86 /   0  20  20  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

In the hours before

Special weather statement, Jun 4, 7:02 PM EDT, 39 minutes before
VAZ048-049-052400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 PM EDT TUE JUN 4 2002

...STRONG THUNDERSTORM MOVING OVER CHARLOTTESVILLE...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL ALBEMARLE COUNTY AND THE CITY OF
CHARLOTTESVILLE...MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR
RURAL FLUVANNA COUNTY AT 720 PM
RURAL LOUISA COUNTY AT 720 PM

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

22
&&
LAT...LON 3817 7831 3797 7852 3774 7833 3812 7796
Special weather statement, Jun 4, 7:02 PM EDT, 39 minutes before
VAZ048-049-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 PM EDT TUE JUN 4 2002

...STRONG THUNDERSTORM MOVING OVER CHARLOTTESVILLE...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL ALBEMARLE COUNTY AND THE CITY OF
CHARLOTTESVILLE...MOVING SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR
RURAL FLUVANNA COUNTY AT 720 PM
RURAL LOUISA COUNTY AT 720 PM

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

22
&&
LAT...LON 3817 7831 3797 7852 3774 7833 3812 7796

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.